IV Acetaminophen Linked to More Child Overdoses
Confusion can arise over measurement guidelines, experts warn
URL of this page: http://www.nlm.nih.gov/medlineplus/news/fullstory_121282.html
(*this news item will not be available after 04/26/2012)
Friday, January 27, 2012
The problem: There is confusion over measurement guidelines -- milligrams vs. milliliters, to be specific -- that can result in the accidental administration of doses that are up to 10 times more than the proper amount.
"This product would be given in a health care facility," said study co-author Dr. Richard Dart, from the Rocky Mountain Poison and Drug Center at Denver Health in Colorado. "And thus, the overdose ends up being from a miscalculation by a health care provider."
"In theory, the risk to the child is that they could develop serious liver injury," Dart added. "Liver injury is avoided if the overdose is detected and the antidote [acetylcysteine] is administered within several hours. [But] the challenge in the case of an intravenous overdose is that the medication error needs to be detected by the health care provider because it doesn't produce identifiable symptoms," apart from nausea and vomiting.
Dart and his colleague, Dr. Barry Rumack, discuss their concerns in the February issue of Pediatrics.
The authors noted that dosages of IV-administered acetaminophen are calculated in milligrams, mixed at a ratio of 10 milligrams of the drug for every one milliliter of a non-drug solution. Problems arise if and when that drug ratio is improperly executed.
Since it came on the global market a decade ago, the IV option has been very popular, with roughly 500 million doses having already been distributed to patients of all ages worldwide.
The FDA approval, however, restricted the drug's use to American patients above the age of 2. But, given the inherent difficulty in administering oral versions of the drug to pediatric patients, the authors cautioned that so-called "off label" use of the drug among very young Americans is pretty much inevitable.
Despite the fact that overdosing (pediatric or otherwise) has not yet been widely reported in the United States, the authors pointed to dozens of pediatric overdose cases in Britain and elsewhere across Europe (most involving children under the age of 1).
Dart and Rumack advised that hospitals using IV acetaminophen work with pharmacy and nursing staff to raise awareness of the overdose dangers. They also suggest that clinicians watch for accidental poisonings and report overdoses.
"This type of error is unfortunately common in medicine, and affects many drugs," said Dart, who also works in the department of emergency medicine at the University of Colorado School of Medicine. "I think the wisest way of avoiding the problem is to make sure that all orders written in a hospital are reviewed by a pharmacist before they are implemented. This markedly reduces the opportunity for error."
Frank Federico, a pharmacist and executive director of the Institute for Healthcare Improvement in Cambridge, Mass., believes "there are ways to ensure or at least improve the safety of drug administration in a hospital setting for pediatrics."
"For example, when you have a drug like this one that is ordered in milligrams but administered in milliliters you need a good safeguard and system that ensures that the conversion is simple and easy to do," he said. "And so you have computers do the math for you, rather than a person. You eliminate human error and you use clearly printed labels."
Federico, who once served as director of pharmacy at Children's Hospital Boston, suggested that it is possible to put in place a labeling protocol that is straightforward and allows for multiple checks.
"Our labels listed the concentration of the product, with the most basic ratio in there," he noted. "It was clear. And that way not only was the technician who was preparing the product clear on how much liquid was necessary, but so were the pharmacists who would check and the nurses who would check."
Parents should also not be afraid to ask hospital staff to double check the dosing. "Asking is always appropriate," he added.
Copyright (c) 2012 HealthDay. All rights reserved.